NEWS LEAKS AGENCY - NIGERIA NEWS TODAY & Breaking News | Naija News Today

NAFDAC Says Benylin Syrup, Which Has Been on the Market for 3 Years, Is P0isonous

Get real time updates directly on you device, subscribe now.

NAFDAC Says Benylin Syrup, Which Has Been on the Market for 3 Years, Is P0isonous

A batch of Benylin Paediatrics Syrup, manufactured by Johnson & Johnson, has been recalled after laboratory checks confirmed an unacceptably high level of diethylene glycol in the product, but the drug has been around for three years.

The National Agency for Food and Drugs Administration and Control (NAFDAC) published a public notice about the recall on Wednesday.

FIJ saw that the affected product, with batch number 329304, was manufactured in May 2021.

Product Name Product Manufacturer Importer Batch No. Manufacturing date Expiry Date
Benylin Paediatric Johnson & Johnson (Pvt), 241, Main Road, Retreat, Cape Town, 7945, South Africa Johnson and Johnson company West Africa 329304 May 2021 April 2024
Affected product details CREDIT: NAFDAC
Affected product PHOTO CREDIT: NAFDAC

“Laboratory analysis conducted on the product showed that it contains an unacceptable high level of diethylene glycol and was found to cause acute oral toxicity in laboratory animals,” NAFDAC stated on Wednesday.

 

“Benylin Paediatric syrup is indicated for the relief of cough and its congestive symptoms and for the treatment of hay fever and other allergic conditions in children aged 2 to 12 years.

“Diethylene glycol is toxic to humans when consumed and can prove fatal. Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state and acute kidney injury, which may lead to death.

”NAFDAC implores importers, distributors, retailers and consumers to exercise caution and vigilance within the supply chain to avoid the importation, distribution, sale and use of the substandard (contaminated) regulated products. All medical products must be obtained from authorized/licensed suppliers. The products’ authenticity and physical condition should be carefully checked.

“Anyone in possession of the product is advised to immediately discontinue sale or use and submit stock to the nearest NAFDAC office. If you witness any adverse reaction/event after the use of this product in any children, you are advised to direct such patients for immediate medical attention from a qualified healthcare professional.”

The affected batch will expire in April 2024.

This drug was on the Nigerian market throughout its shelf life. NAFDAC did not mention if the drug’s supply chain was investigated to find its consumers.

Get real time updates directly on you device, subscribe now.

Leave a Reply